Low FT4, high TSH, blood pressure now 150/105. Rest or keep going?

Had RAI in May but seen noone since, in my last post you told me to go to Doc (didnt like to to be a fusspot) as am feeling terrible with headaches. Thank you so much, I was having some really bad days, but now know why. He did tests and my TSH is 61, FT4 2.6. Started me on 25g thyroxine, says I need to go to 150/200 but it will take time as bp so high he cant give me any higher dose. How long before I see any improvment, I live on my own and this is really a difficult time? Thanks.

9 Replies

  • There is a fundamental problem here - being low in thyroid hormone can cause high blood pressure. So keeping you on an inadequate dose is not good.

    Getting from where you are to full replacement (which is indeed likely to be 150 to 200) is a difficult path.

    They should have put you under strict instructions to go back frequently since the RAI so that when it really started to knock your thyroid hormone levels down, they could immediately start the levothyroxine.


  • Your GP should be repeating blood tests every 6 weeks (altough in some areas, mine included, they have now changed that to eight) and slowly increasing when he/she has checked these results. Is your GP on the ball with things like repeat blood tests because if not then I would be keeping a very close eye on dates and blood results myself if I were you. Dont let the repeat blood tests slip to far off the 6/8 weeks mark.

    I'm afraid I dont think you will feel much relief untill your next increase, which should be to 50mcg's, so hang on in there until then.

    Has you GP checked your VitD, B12, Iron, Ferritin and Folates as all these can have an inpact on how your body uses your thyroid medication, if you haven't had these tested you might want to ask for them to be included in your next lots of tests. Also start asking, and keeping, copies of ALL your blood results so that you can start to manage, and understand, your thyroid condition yourself. It will also enable to you post blood test results on here for advise.

    When are you taking your thyroid medication and with what. Are you leaving two hours between food and drink and are you taking it with water only. Any other meds you are taking should also be kept well away from your thyroid medication and any iron or calcium (including milk) should be kept four hours ways from your thryoid meds. Some people find that taking their thryoid medicatin last thing at night, just before they turn off their light, with a glass of water is the best way to go. It is also known to absorb better overnight as there is no interference from food ect.

    Hang on in there and with your next increase you should start to feel the benefits. 25mcg's is only a starter dose and wont be helping too much with all the horrible symptoms you are having to deal with. Lets hope it wont be to long before you get your first increase.

    Moggie x

  • leaflet says just to take with water, didn't know to leave 2 hours - how do you know this?!! Will try a night dose and see, makes sense to me. IT is my GP that has done all this, still heard nothing from hospital since May and RAI treatment. GP now chasing them up for me, he was not impressed either. Will ask for the other bits to be tested too. Many thanks.

  • It is well known in the thyroid world that levo must be taken when the stomach is empty as food in the stomach will hinder absorption. My endo feels strongly about this and even told me not to drink milk, which contains a lot of calcium, within four hours of taking levo.

    Moggie x

  • Don't panic if you can. I have been in treatment for four weeks on 25 mcg's of levo. My tsh at the time was 94!!!and I had a low t4. I was in a panic. Within two weeks my tsh dropped down to 32 and my t4 is within normal ranges. Even my doctor was surprised. I was told that some people are sensitive to levo and will react to a small dose dramatically. It may take longer for you depending on your situation, but I felt improvement in two weeks. I don't know what my levels are at the moment, will know in a week and a half, but I feel better each day. I had subclinical hypothyroidism for eight years but did nothing because the t4 was always normal and the tsh never went above 20, which is high. My headaches were gone in a week. Again, it may take you longer but don't fret over being on such a small dose, it does wonders..

  • thank you, you lot on here are so positive, cheers me up!

  • No problem Sue. Believe me I know the anxiety you are going through. From my understanding as long as your t3 and t4 are still functioning, don't worry about the high TSH. I have known of people that have gone up to 252. All the tsh shows is how hard the pituitary is working to tell the t4 to make more hormones. You are putting something in now, so you will be Ok. The hard part is waiting for blood tests! I wish I could have one everyweek until I am balanced just to check my progress, but that is not how they do it. Anyway take care and try to relax.

  • Hi, I had elevated BP (not quite as high as yours but pretty high) for more than a decade before I was finally diagnosed as hypo and started (25ug too) on levo. It was only once my dose was upped to 50ug at the beginning of this year (after almost a year on 25ug) that anything really started to happen with my BP. After a few months it dropped down to around 130-140/78. A month and a bit ago I had bloods and my TSH came back 0.01 and FT4 at 21. My GP wanted to lower to 25ug one day/50 the next. After a bit more than a week on this regime my BP was up significantly. I put myself back on 50ug every day and it's slowly coming down again. Oh, and I agree with the suggestion about getting tested for B12 deficiency, folate, vit D deficiency. Finally, I definitely think it's worth asking your GP to raise your levo. 25ug is so little medication. Good luck.

  • Hi Sue. I've been down the being left on a minimal replacement dose of hormone road too - in my case after a total thyroidectomy when they sent me away for 3 months on 50mcg of T4. It's no fun. I've been 'lost' by the (irish) system on several occasions too.

    All in all it tends not to pay to presume too much about their having it all under control.

    It's also the case that high BP may not be directly linked to being low on thyroid - for example it can as in my own situation be the result of exaggerated stress responses/post traumatic stuff and the resulting high cortisol levels.

    Too much thyroid can drive the BP up as well a too little, but in my case it's not a big effect (at least not at the very slightly excessive levels of hormone I've ever got to) - the BP has proven to be a pretty much separate phenomenon.

    As ever a rational response requires getting down to spefics - to the bottom of what's causing your high blood pressure. There are of course causes that potentially would need care with the thyroid replacement.

    The part I've found frustrating is that I've been through the hands of multiple doctors and consultant physicians (including several hospital admissions for high BP) - but not one of them got beyond fiddling with different combinations of BP pills and sending me home once boredom set in and my BP had dropped a bit. i.e. they never seemed to have a clue as to what was really causing it.

    There are (if it proves to be what it looks like) fairly straight forward ways of treating my BP (which i've been posting about recently) - but this has emerged from personal research and naturopathic thinking, and not from mainstream medicine.

    What I guess I'm suggesting is that it might be worth trying to do some digging to get under what's causing your blood pressure - in that it might clear the way for a rather more timely handling of your thyroid replacement.

    Against that maybe you doc knows what the story is on your BP, and has good reason to go slowly on replacement....


You may also like...